Neurotoxicity

Author: OncoLink Team
Last Reviewed: August 20, 2018

What is it?

Neurotoxicity is the damage done to the nervous system when the brain is exposed to either a natural or artificial toxic substance. This substance alters the normal activity of the nervous system which results in damage. Both chemotherapy and radiation can be neurotoxic.

Depending upon the drugs and doses, neurotoxic effects may occur during or shortly after treatment or months to years following treatment. Effects that develop early often resolve on their own while late effects, occurring months to years after treatment, may indicate permanent damage. When chemotherapy and radiation therapy are combined, there is a higher possibility of neurotoxicity.

The incidence of neurotoxicity is difficult to monitor since processes other than the use of chemotherapy and radiation can cause neurotoxic effects. However, it is believed that the frequency of neurotoxicity will increase due to three factors:

  • Higher doses of chemotherapy and radiation can now be given since supportive care, such as pain and nausea management, have improved. Patients are able to tolerate higher doses which would not have been given in the past.
  • Patients are surviving longer and therefore having more late effects. 
  • New treatments specifically target the nervous system.

Symptoms of neurotoxicity vary but may include: 

  • anxiety 
  • confusion
  • depression
  • difficulty moving or lack of coordination
  • excessive drowsiness
  • loss of vision, hearing or taste 
  • nausea and vomiting
  • ringing or other sounds in your ears
  • seizures  
  • unusual sensations such as tingling, and numbness

Management

The management of neurotoxicity depends on the symptoms. Your care provider will work with you to create a plan that may include medications, physical and occupational therapy or modification of your chemotherapy/radiation dosing. Prevention of neurotoxicity is key and your treatment may be modified if you present with signs of neurotoxicity.

When to contact your care team

Nervous system damage can cause a variety of vague symptoms, based upon the damaged area. Contact your care provider if you have a sudden onset of the signs previously stated.

References

Abeloff M, Niederhuber JE, Armitage JO, Doroshow, JH, Kastan MB, Tepper, JE. Abeloff’s Clinical Oncology. 5th edition. Philadelphia: Churchill Livingstone; 2014.

National Institute of Neurological Disorders and Stroke. Neurotoxicity Information Page. 2018. Found at: https://www.ninds.nih.gov/Disorders/All-Disorders/Neurotoxicity-Information-Page

Verstappen C, Heimans J, Postma T. Neurotoxic complications of chemotherapy in patient with cancer: Clinical signs and optimal management. Drugs 2003:63(15):1549-63.

Keywords

Click on any of these terms for more related articles

Blogs

Would You Want to be in the Box?
by Rodney Warner, JD
November 29, 2010

Frequently Asked Questions


A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
R
S
T
U
V
X
Y
Z
#
 
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 
Stay informed with the latest information from OncoLink!   Subscribe to OncoLink eNews
View our newsletter archives